Alert archive / Indiana / Tornado Warnings in 2004
Tornado Warning 40, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 30, 2004, 6:18 PM CDT for Jasper County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 6:18 PM CDT (23:18 UTC)
- Expired
- May 30, 2004, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Jasper County, IN
The radar
The Chicago radar (KLOT), 108 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:50 AM CDT | Tornado Watch | SPC | 7 hr |
| May 30, 4:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
660 WFUS53 KLOT 302318 TORLOT INC073-310000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 616 PM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... JASPER COUNTY IN NORTHWEST INDIANA * UNTIL 700 PM CDT * AT 616 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR OVER JASPER COUNTY...MOVING NORTHEAST AT 15 MPH. * THE STORM WILL BE NEAR... MOODY AT 630 PM CDT. LEWISTON AT 635 PM CDT. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THIS AREA. DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW. LAT...LON 4098 8719 4089 8708 4097 8695 4119 8694 $$ MARSILI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 30, 3:15 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 30, 3:15 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT SUN MAY 30 2004 .DISCUSSION... WAITING FOR SECOND ROUND OF SEVERE WEATHER TO BEGIN. SAT IMAGERY SHOWS CLOUD COVER FROM MORNING THUNDERSTORMS NOW THINNING ENOUGH TO ALLOW SOME HEATING. STORMS ALONG MISSISSIPPI RIVER BEGINNING TO MOVE EAST AND SHOULD MOVE INTO FORECAST AREA VERY LATE THIS AFTERNOON OR EARLY THIS EVENING. THOUGH AIRMASS IS WORKED OVER THREAT OF SEVERE THUNDERSTORMS REMAINS. RAINFALL AMOUNT IN EXCESS OF 2 INCHES COVERED MOST OF AREA THIS MORNING/AFTERNOON. GIVEN PREVIOUS WEEKS ANTECEDANT CONDITIONS AND TODAY/S HEAVY RAINS FLOOD WATCH APPEARS NECESSARY SINCE TONIGHT/S STORMS WILL ONLY AGGRAVATE THE ISSUE. && .AVIATION... FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST 1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z. AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS. SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT. IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 4:30 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT SUN MAY 30 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -311100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. A FLOOD WATCH IS ALSO IN EFFECT UNTIL 2 AM FOR THE SAME AREA. HEATING FROM THE SUN THIS AFTERNOON AND SURGING DEWPOINTS ON STRONG SOUTH WINDS HAS SUFFICIENTLY DESTABILIZED THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED THUNDERSTORMS. A SQUALL LINE WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS AFTERNOON AND THIS EVENING. LOCALLY HEAVY DOWNPOURS CONTINUE TO BE A POSSIBILITY WITH THESE STORMS. RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING STREAM FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT AND MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-311100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING. SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES TONIGHT AND MONDAY. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) CLK
In the hours before
Local storm report, May 30, 12:58 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM DOWNBURST NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1252 AM TSTM WND DMG HEBRON 42.47N 88.43W
05/30/2004 MCHENRY IL TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN.
&&
WENLocal storm report, May 30, 1:14 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004...CORRECTION
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM FLOOD NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1252 AM TSTM WND DMG HEBRON 42.47N 88.43W
05/30/2004 PORTER IN TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN.
&&
WENLocal storm report, May 30, 2:28 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
228 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM FLOOD KOUTS 41.32N 87.03W
05/30/2004 PORTER IN TRAINED SPOTTER
STREET FLOODING.
0145 PM FLOOD EARL PARK 40.69N 87.42W
05/30/2004 BENTON IN TRAINED SPOTTER
STREET FLOODING - ONE INCH OF RAIN IN 15 MINUTES.
1252 PM TSTM WND DMG 10 SW VALPARAISO 41.37N 87.19W
05/30/2004 PORTER IN TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN IN HEBRON INDIANA.
1240 PM FLOOD BRADLEY 41.15N 87.86W
05/30/2004 KANKAKEE IL TRAINED SPOTTER
STREET FLOODING - BROADWAY ST.
1200 PM TSTM WND DMG WILMINGTON 41.30N 88.16W
05/30/2004 WILL IL LAW ENFORCEMENT
2 LARGE TREES DOWN.
1130 AM FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING - BRIGGS ST.
1120 AM FLASH FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING
1120 AM FLOOD WHEATON 41.86N 88.11W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING - PARK ST AND MAIN ST CLOSED.
1120 AM FLOOD CLARENDON HILLS 41.80N 87.96W
05/30/2004 DUPAGE IL TRAINED SPOTTER
STREET FLOODING
1115 AM FLOOD WINFIELD 41.87N 88.15W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING
1110 AM LIGHTNING JOLIET 41.53N 88.12W
05/30/2004 WILL IL EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AT ON BORSHIRE.
1110 AM LIGHTNING MINOOKA 41.45N 88.26W
05/30/2004 WILL IL EMERGENCY MNGR
STRUCTURE FIRE IN SHADY OAKS TRAILER PARK.
1105 AM FLOOD NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1100 AM FLOOD DE KALB 41.93N 88.75W
05/30/2004 DE KALB IL EMERGENCY MNGR
STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.
1030 AM FLOOD OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
STREET FLOODING - 1.05 INCHES
1000 AM FLOOD PALATINE 42.11N 88.04W
05/30/2004 COOK IL PUBLIC
STREET FLOODING.
0950 AM TSTM WND DMG OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.
&&
WENLocal storm report, May 30, 2:55 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
255 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 4 WNW BOSWELL 40.54N 87.45W
05/30/2004 BENTON IN TRAINED SPOTTER
RURAL ROADS FLOODED.
0157 PM FLOOD KOUTS 41.32N 87.03W
05/30/2004 PORTER IN TRAINED SPOTTER
STREET FLOODING.
0145 PM FLOOD EARL PARK 40.69N 87.42W
05/30/2004 BENTON IN TRAINED SPOTTER
STREET FLOODING - ONE INCH OF RAIN IN 15 MINUTES.
1252 PM TSTM WND DMG 10 SW VALPARAISO 41.37N 87.19W
05/30/2004 PORTER IN TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN IN HEBRON INDIANA.
1240 PM FLOOD BRADLEY 41.15N 87.86W
05/30/2004 KANKAKEE IL TRAINED SPOTTER
STREET FLOODING - BROADWAY ST.
1200 PM TSTM WND DMG WILMINGTON 41.30N 88.16W
05/30/2004 WILL IL LAW ENFORCEMENT
2 LARGE TREES DOWN.
1130 AM FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING - BRIGGS ST.
1120 AM FLOOD WHEATON 41.86N 88.11W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING - PARK ST AND MAIN ST CLOSED.
1120 AM FLOOD CLARENDON HILLS 41.80N 87.96W
05/30/2004 DUPAGE IL TRAINED SPOTTER
STREET FLOODING
1120 AM FLASH FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING
1117 AM TSTM WND DMG ROMEOVILLE 41.65N 88.09W
05/30/2004 WILL IL EMERGENCY MNGR
POWER LINES DOWN - STREET FLOODING.
1115 AM FLOOD WINFIELD 41.87N 88.15W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING
1110 AM LIGHTNING MINOOKA 41.45N 88.26W
05/30/2004 WILL IL EMERGENCY MNGR
STRUCTURE FIRE IN SHADY OAKS TRAILER PARK.
1110 AM LIGHTNING JOLIET 41.53N 88.12W
05/30/2004 WILL IL EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AT ON BORSHIRE.
1105 AM FLOOD NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1100 AM FLOOD DE KALB 41.93N 88.75W
05/30/2004 DE KALB IL EMERGENCY MNGR
STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.
1030 AM FLOOD OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
STREET FLOODING - 1.05 INCHES
1000 AM FLOOD PALATINE 42.11N 88.04W
05/30/2004 COOK IL PUBLIC
STREET FLOODING.
0950 AM TSTM WND DMG OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.
&&
THIS LSR MAY BE UPDATED IF ANY FURTHER REPORTS ARE RECEIVED.
WENSpecial weather statement, May 30, 4:14 PM CDT, 2 hours 4 minutes before
INZ002-INZ003-INZ010-INZ011-INZ019-310000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 414 PM CDT SUN MAY 30 2004 INZ002-003-010-011-019-310000- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN TORNADO WATCH 331. COUNTIES CLEARED INCLUDE: IN INDIANA: BENTON...JASPER...LA PORTE...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...FOWLER...LA PORTE...MOROCCO... RENSSELAER...VALPARAISO... TORNADO WATCH NUMBER 339 WILL REPLACE TORNADO WATCH 331 FOR BENTON...JASPER...LA PORTE...NEWTON...AND PORTER COUNTIES. TORNADO WATCH NUMBER 339 WILL BE IN EFFECT UNTIL 10 PM CDT.
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:04 PM CDT | Flash Flood Warning | LOT | Benton, Jasper, Lake, Newton, Porter | 3 hr |
| May 30, 12:43 PM CDT | Severe Thunderstorm Warning | LOT | Benton, Jasper, Lake, Newton, Porter | 92 min |
| May 30, 1:21 PM CDT | Tornado Warning | LOT | Benton, Jasper, Newton | 39 min |
| May 30, 5:15 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Newton, Porter | 45 min |
| May 30, 5:57 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 48 min |
| May 30, 6:54 PM CDT | Tornado Warning | LOT | Newton | 51 min |
Nearby
Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.